Amoxicillin belongs to the same family of drugs as penicillin, and drugs from this family are the most likely of all drugs to cause allergic reactions. Instead of recognizing the amoxicillin as something trying to help your body and eradicate harmful bacteria, your immune system tags the amoxicillin as harmful and tries to destroy it. Antibodies called immunoglobulin E are released, and in turn they trigger a number of chemicals to help neutralize the invading amoxicillin. You experience the battle between your immune system and the amoxicillin in the form of allergic symptoms that include hives, rashes, itching skin, wheezing, and angioedema (swollen lips, tongue and face). In rare and dangerous cases, anaphylaxis can result.
Many people think that they're allergic to amoxicillin because they once developed a rash when they took the drug. However, such a reaction isn't necessarily an allergic response. A doctor can properly diagnose whether your rash is allergy-related or a nonallergic side effect.